Dr. H

DR. H, Column Writer

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






0 Flares 0 Flares ×

Dear Dr. H,

If my body cannot tolerate birth control ( [it] causes hormone imbalance and heavy bleeding daily) and my doctor wants to re-try and keep me on birth control, should I continue to be the guinea pig or should I stop treatment? Help!

Dear Student,

Yes, by all means, stop taking that birth control! I have no idea why your doctor would encourage you to continue a method that doesn’t work for you, but it sounds like it’s just not working for you.

Because birth control pills are a hormonal method to prevent pregnancy, imbalances of sorts, are to be expected. Some women experience headaches, erratic emotions, loss of sex drive, etc. Some even joke that these results are how birth control works – because it makes them unappealing to partners and not interested in sex!

But, all jokes aside, while some people may choose to tolerate these side effects, if your birth control is making you miserable, there’s no reason to continue. There are plenty of methods available and you’re well within your right to try alternatives.

Have you considered the IUD? Although the hormonal IUD is more common, there is also a non-hormonal method that may work for you. Most people report having lighter or no periods with the Mirena IUD, while others report a heavier period (though certainly not every day!) with the non-hormonal.

Although birth control pills are an easier [to control], removing an IUD needs to be done by a provider. Some women simply cannot tolerate any hormonal birth control, so if you’ve shopped around and you’re still experiencing unpleasant side effects, a barrier method (condoms or diaphragm) may be your best option.

The bottom line is, that the most effective birth control is the one that you actually use, so it’s best to find something that doesn’t make you miserable.

If you don’t feel comfortable with your provider (i.e., they encourage you to keep taking pills you don’t want to or refuse to offer you other options), I would recommend finding another, if you can. If you go to a specific clinic, you can request a different provider at the same clinic. Sometimes it’s difficult to be your own advocate, but you have the right to a provider you’re comfortable with and a birth control method you actually like.

Dear D. H,

Antidepressants make it so I have little sex drive. Is there anything I can do?

Dear Student,

A decreased sex drive is a common side effect of many antidepressant medications. If you have never expressed this to your provider, I would encourage you to do so. Because it is common, rest assured they have likely heard this complaint before. There may be other options for medication that do not have such a severe impact on your sex drive, and your provider can figure out if other treatments may be a good fit for you. However, this may not be the case.

Your provider has to weigh the costs of changing your treatment, and while having no sex drive can be frustrating, if the antidepressants are otherwise working for you, they may not be keen on changing them. If you don’t have a therapist but would like one to help manage your depression, contact the Student Medical and Counseling Clinic on campus.

Putting pressure on yourself to want and enjoy sex will only make it more challenging to do so. Perhaps you can find ways to hone in on the sexual experiences that bring you pleasure: good memories of fun sex from your past, a favorite fantasy of yours, etc. Take the time to focus on them as a way to reconnect with your sexual self. If you don’t have a partner and aren’t interested in masturbation, don’t get frustrated with yourself. Can the aforementioned mental activities help reinvigorate your interest in sex either with yourself or with your partner? If you do have a partner, are they receptive to your situation? If they are pressuring you to perform or engage more sexually, that honestly will likely only hinder you. While this can be a frustrating experience, you’re taking care of your mental health and that should be the priority.

Print Friendly, PDF & Email

Leave a Comment

If you want a picture to show with your comment, go get a gravatar.




0 Flares Twitter 0 Facebook 0 Reddit 0 0 Flares ×
The student news site of Central Washington University
Dr. H